+91 8617752708

British Journal of Medicine and Medical Research, ISSN: 2231-0614,Vol.: 10, Issue.: 1

Case Report

Immediate Adverse Reactions and Anaphylaxis Associated with Gadolinium-based Contrast Agents in a Patient with Meningioma: Case Report and Literature Review

 

Sima Sayyahmelli1*, Oguz Baran1, Taner Tanriverdi1, Naci Kocer2 and Ak Halil1

1Department of Neurosurgery, Istanbul University, Cerrahpasa School of Medicine, Istanbul, Turkey.

2Department of Radiology, Istanbul University, Cerrahpasa School of Medicine, Istanbul, Turkey.

Article Information

Editor(s):

(1) Suryapratap Singh, Department of Neuro, Trauma and Spine Surgery, Narayana Medical College and Hospital, India.

(2) Xin-an Liu, Neuroscience Department, the Scripps Research Institute, Scripps, Florida, USA.

(3) Franciszek Burdan, Experimental Teratology Unit, Human Anatomy Department, Medical University of Lublin, Poland and Radiology Department, St. John’s Cancer Center, Poland.

Reviewers:

(1) Anonymous, University of Tennessee Space Institute, USA.

(2) Anonymous, Nagoya City East Medical Center, Japan.

(3) Anonymous, University of Virginia Health Care Center, USA.

Complete Peer review History: http://sciencedomain.org/review-history/10366

Abstracts

Object: Gadolinium chelates are relatively safe contrast media used in MRI. Immediate severe adverse effects are exceptionally rare.The incidence of immediate hypersensitivity reactions to MR contrast media was 0.079%, and the recurrence rate of hypersensitivity reactions was 30% in patients with previous reactions. The risk factors for immediate hypersensitivity reactions to MR contrast media were the female sex, allergies and asthma.

Case: We report a case of anaphylactic shock due to Gadobenate dimeglumine. While undergoing a magnetic resonance imaging examination, 36 year-old female patient became severely hypotensive, lost consciousness, and had generalized erythema immediately after the intravenous injection of this product. She recovered rapidly after injection of epinephrine and her blood volume was restored with intravenous fluids. 

Conclusions: Although gadolinium is a safe contrast medium, anaphylactoid reactions do occur. Some are severe. Reactions to MR imaging contrast media are uncommon enough that radiologists may not be as familiar with their management as they are with the treatment of complications associated with iodinated radiographic contrast media. Gadobenate dimeglumine is comparable to gadodiamide in terms of safety and efficacy for imaging of CNS lesions.

Keywords :

Gadolinium; magnetic resonance; contrast agents; contrast enhancement; adverse reaction; anaphylaxis.

Full Article - PDF    Page 1-5

DOI : 10.9734/BJMMR/2015/17582

Review History    Comments

Our Contacts

Guest House Road, Street no - 1/6,
Hooghly, West Bengal,
India

+91 8617752708

 

Third Floor, 207 Regent Street
London, W1B 3HH,
UK

+44 20-3031-1429